By BETHANY BLANKLEY
THE CENTER SQUARE CONTRIBUTOR
(The Center Square) – California officials are warning about the dangers of Xylazine, an animal tranquilizer being laced with fentanyl and other illicit drugs now on the streets that’s potentially making them even more lethal.
They’re doing so after Arizona officials warned that Mexican cartels are using Xylazine as a cutting agent for fentanyl.
Officials in Los Angeles, San Francisco and San Diego have all sounded the alarm after law enforcement officers confiscated illicit drugs, including fentanyl, and found them to be laced with Xylazine.
The Los Angeles Department of Public Health issued an alert warning about “the increased risk of overdose and death associated with Xylazine, which is increasingly present within illicit drugs in California.”
Officials in San Francisco and San Diego have already detected Xylazine in drug samples so far this year, the warning said, “indicating that Xylazine is now likely present within the drug supply in Los Angeles.”
The warning states: “Xylazine comes in a clear liquid that is cooked down into a powder form and is mixed with illicit opioids such as heroin or fentanyl, or pressed into counterfeit pills (e.g., Norco, Percocet, Vicodin, etc.) or sedatives (Xanax) as a cheap additive to increase the effects of these drugs. When mixed with opioids and other central nervous system depressants, such as alcohol or sedatives, xylazine intensifies the effects, including sedation (drowsiness leading to unresponsiveness) and respiratory depression (slowed or stopped breathing), which can lead to a fatal overdose.
“Most people who are purchasing or being given illicit drugs are not seeking Xylazine and likely do not know that Xylazine may be present in the drugs they are trying to obtain. Increased awareness of the risk of Xylazine in illicit opioids, counterfeit pills, stimulants, and other drugs not obtained from pharmacies is necessary to support overdose prevention and harm reduction.”
The best way to avoid dying from these drugs is not to take them, the department warns.
“The illicit drug supply has been commonly and unpredictably contaminated with lethal substances such as Xylazine and fentanyl,” it said, encouraging residents to “avoid using pills from any sources besides an FDA-licensed pharmacy and prescribed by your healthcare provider.”
The San Francisco Department of Public Health also issued an alert, saying “Xylazine has been found in the drug supplies in eastern regions of the U.S. for years, but this is the first time the drug has been identified in decedents in San Francisco. All cases also involved fentanyl.” It identified four overdose deaths in the last two years in which Xylazine was detected.
So far this year, San Francisco hasn’t had any “recent reports of increased severity of wounds or syndromes consistent with Xylazine intoxication or withdrawal,” the alert states. “While this suggests the drug may not yet be prevalent in the local drug supply, SFDPH is working to understand the extent of Xylazine in the city and respond accordingly.”
Xylazine, also dubbed “tranq,” is being investigated by the San Diego County medical examiner, San Diego County District Attorney Summer Stephan told Fox 5 San Diego News.
“He is doing a four-month study,” she said. “Whenever there is a suspicious death due to an overdose from drugs, they are going to test for Xylazine to make sure that we are not missing a trend that’s here in San Diego, that we’re unaware of, so that we’re prepared for it.”
All of the warnings state that Naloxone/Narcan should still be administered for any suspected drug overdose because it helps restore breathing, but if Xyalzine is laced in the mix, Narcan may not fully restore consciousness.